Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 83, NWS Lake Charles, LA

July 12, 2013Hardin County, Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 12, 2013, 7:07 PM CDT for Hardin County, Jefferson County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2013, 7:07 PM CDT (00:07 UTC)
Expired
Jul 12, 2013, 7:30 PM CDT
In force
23 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Hardin County, TX, Jefferson County, TX

The radar

The Houston radar (KHGX), 95 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:16 PM CDTHAIL 0.255 Ene Sour Lake, TXPUBLIC REPORTS PEA SIZE HAIL NEAR PINEWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2013-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2013-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2624 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
1.2
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS54 KLCH 130007
SVRLCH
TXC199-245-130030-
/O.NEW.KLCH.SV.W.0083.130713T0007Z-130713T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
707 PM CDT FRI JUL 12 2013

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HARDIN COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES SOUR LAKE...
  NORTHWESTERN JEFFERSON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES NOME...

* UNTIL 730 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL....8
  MILES EAST OF SOUR LAKE...MOVING WEST AT 30 MPH.

* THE SEVERE THUNDERSTORM... WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DAMAGING HAIL...CAPABLE OF CAUSING EXTENSIVE
PROPERTY DAMAGE AND SERIOUS INJURY. TAKE COVER NOW AND AVOID WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO 
THE NATIONAL WEATHER SERVICE.

LAT...LON 3019 9463 3020 9423 3012 9420 3000 9444
      3011 9445 3011 9459
TIME...MOT...LOC 0007Z 070DEG 25KT 3015 9430

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:40 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 12, 6:40 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
640 PM CDT FRI JUL 12 2013

.AVIATION...A BAND OF THUNDERSTORMS WILL BE MOVING THROUGH THE BPT
TERMINAL AREA OVER THE NEXT COUPLE OF HOURS WITH TEMPO IFR IN
TSTMS. OTHERWISE VFR AS THE FRONTAL BOUNDARY CONTINUES TO PUSH
SOUTH OF THE TERMINALS.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  93  74  92  75 /  20  10  20  20  20
KBPT  74  93  74  92  76 /  20  10  20  20  20
KAEX  68  93  70  92  72 /  10  10  10  20  20
KLFT  71  92  72  92  74 /  10  10  10  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 12, 5:30 AM CDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
530 AM CDT FRI JUL 12 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
131030-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
530 AM CDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF
HIGHWAYS 12 AND 190 WHILE FURTHER SOUTH SHOWERS AND THUNDERSTORMS
WILL BE MORE SCATTERED AS A WEAK COLD FRONT MOVES INTO THE AREA
TODAY. ORGANIZED SEVERE STORMS ARE NOT EXPECTED BUT A FEW STORMS
WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

SHOWERS AND THUNDERSTORMS WILL END THIS EVENING AS DRIER AIR MOVES
INTO THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A DAILY CHANCE FOR SHOWERS OR THUNDERSTORMS THROUGH
MUCH OF THE PERIOD. WIDESPREAD HAZARDOUS OR SEVERE WEATHER IS NOT
EXPECTED...ALTHOUGH SOME STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-131030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
530 AM CDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO WATER LIGHTNING WITH BRIEFLY HIGHER WINDS AND
SEAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDELY SCATTERED TO SCATTERED MAINLY LATE NIGHT AND EARLY MORNING
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEK. NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH A FEW STORMS
WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND LOCALLY HIGHER
WINDS AND SEAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

In the hours before

Special weather statement, Jul 12, 6:02 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
602 PM CDT FRI JUL 12 2013

LAZ054-055-130000-
LOWER ST. MARTIN LA-ST. MARY LA-
602 PM CDT FRI JUL 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND ST. MARTIN PARISHES
UNTIL 700 PM CDT...

AT 558 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF PATTERSON MEMORIAL
AIRPORT...OR 5 MILES WEST OF BELLE RIVER...MOVING SOUTH AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PATTERSON MEMORIAL AIRPORT BY 625 PM...
  PATTERSON AND BAYOU VISTA BY 630 PM...
  ELLERSLIE BY 640 PM...
  BURNS POINT BY 650 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO
NICKEL SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.

LAT...LON 2954 9127 2950 9126 2947 9129 2948 9135
      2951 9136 2951 9143 2954 9144 2951 9156
      2954 9154 2958 9155 2994 9138 2993 9130
      2952 9121

25
Special weather statement, Jul 12, 7:04 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
704 PM CDT FRI JUL 12 2013

LAZ054-130100-
ST. MARY LA-
704 PM CDT FRI JUL 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY PARISH UNTIL 800 PM
CDT...

AT 703 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF FRANKLIN...MOVING SOUTH AT
15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...FRANKLIN...
CENTERVILLE...ELLERSLIE AND BURNS POINT.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 2963 9157 2962 9160 2962 9165 2963 9166
      2987 9151 2987 9144 2955 9140 2954 9154

25

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.